Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Shreveport, LA

January 2, 20177 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 2, 2017, 10:18 AM CST for 7 parishes in Louisiana. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2017, 10:18 AM CST (16:18 UTC)
Expired
Jan 2, 2017, 11:00 AM CST
In force
42 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Bienville Parish, LA, De Soto Parish, LA, Grant Parish, LA, Natchitoches Parish, LA, Red River Parish, LA, Sabine Parish, LA, Winn Parish, LA

The radar

The Ft Polk radar (KPOE), 42 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 10:40 AM CSTTSTM WND DMG10 W Campti, LATREE DOWN ON HWY 485 JUST SOUTH OF COMPACTOR STATION
Jan 2, 10:42 AM CSTTSTM WND DMG3 S Natchez, LALARGE TREE DOWN ACROSS HIGHWAY 1 JUST NORTH OF CYPRESS
Jan 2, 10:54 AM CSTTSTM WND DMG3 N Colfax, LATREES DOWN ON HWY 8.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 6:12 AM CSTTornado WatchSPC10 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 4.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS54 KSHV 021618
SVRSHV
LAC013-031-043-069-081-085-127-021700-
/O.NEW.KSHV.SV.W.0009.170102T1618Z-170102T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1018 AM CST MON JAN 2 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southwestern Grant Parish in north central Louisiana...
  Southeastern De Soto Parish in northwestern Louisiana...
  Red River Parish in northwestern Louisiana...
  Natchitoches Parish in northwestern Louisiana...
  South central Bienville Parish in northwestern Louisiana...
  Northeastern Sabine Parish in northwestern Louisiana...
  Western Winn Parish in north central Louisiana...

* Until 1100 AM CST

* At 1018 AM CST, severe thunderstorms were located along a line
  extending from 7 miles west of Coushatta to 13 miles west of
  Natchitoches to near Kurthwood, moving east at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Natchitoches, Coushatta, Colfax, Campti, Montgomery, Allen,
  Provencal, Natchez, Martin, Clarence, Goldonna, Saline, Lucky,
  Ashland, Calvin, Edgefield, Robeline, Atlanta, Powhatan and Lake
  End.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 200 PM CST for north central
and northwestern Louisiana.

LAT...LON 3137 9303 3136 9334 3169 9339 3208 9353
      3227 9295 3189 9273 3139 9263 3140 9270
      3142 9268 3143 9269 3145 9268 3145 9271
      3147 9269 3152 9272 3142 9285 3142 9287
      3137 9292 3137 9295 3135 9295
TIME...MOT...LOC 1618Z 251DEG 45KT 3203 9347 3173 9333 3134 9326 

HAIL...1.00IN
WIND...70MPH
 
$$

ITO
1 follow-up statement
202 
WWUS54 KSHV 021646
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1046 AM CST MON JAN 2 2017

LAC031-085-021655-
/O.CAN.KSHV.SV.W.0009.000000T0000Z-170102T1700Z/
De Soto LA-Sabine LA-
1046 AM CST MON JAN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DE SOTO AND
NORTHEASTERN SABINE PARISHES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 200 PM CST for north central
and northwestern Louisiana.

LAT...LON 3137 9307 3175 9311 3217 9326 3227 9295
      3189 9273 3139 9263 3140 9270 3142 9268
      3143 9269 3145 9268 3145 9271 3147 9269
      3152 9272 3142 9285 3142 9287 3137 9292
      3137 9295 3135 9295 3137 9303
TIME...MOT...LOC 1645Z 251DEG 45KT 3214 9310 3184 9296 3145 9289 

$$

LAC013-043-069-081-127-021700-
/O.CON.KSHV.SV.W.0009.000000T0000Z-170102T1700Z/
Grant LA-Red River LA-Natchitoches LA-Bienville LA-Winn LA-
1046 AM CST MON JAN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CST
FOR SOUTHWESTERN GRANT...NORTHEASTERN RED RIVER...CENTRAL
NATCHITOCHES...SOUTH CENTRAL BIENVILLE AND WESTERN WINN PARISHES...

At 1045 AM CST, severe thunderstorms were located along a line
extending from 15 miles northeast of Coushatta to 9 miles northeast
of Natchitoches to near Flatwoods, moving east at 50 mph.

HAZARD...70 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Natchitoches, Colfax, Campti, Montgomery, Natchez, Martin, Clarence,
Goldonna, Saline, Lucky, Ashland, Calvin, Atlanta, Cloutierville,
Melrose, Chopin, St. Maurice, Chestnut, Clear Lake and Gorum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 200 PM CST for north central
and northwestern Louisiana.

LAT...LON 3137 9307 3175 9311 3217 9326 3227 9295
      3189 9273 3139 9263 3140 9270 3142 9268
      3143 9269 3145 9268 3145 9271 3147 9269
      3152 9272 3142 9285 3142 9287 3137 9292
      3137 9295 3135 9295 3137 9303
TIME...MOT...LOC 1645Z 251DEG 45KT 3214 9310 3184 9296 3145 9289 

HAIL...0.88IN
WIND...70MPH
 
$$

ITO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 9:31 AM CST, 47 minutes earlier.

Area forecast discussion, Jan 2, 9:31 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
931 AM CST Mon Jan 2 2017

.UPDATE...
Dense fog advisory allowed to expire as fog has lifted to above
1/4 mile. Also have dropped 10 counties in East and Northeast
Texas on the West edge of the tornado watch box number 2 at
9 AM CST. Did make a few minor changes to the chance for severe
weather and the rainfall intensity along with highs expected and
wind data.

&&

.DISCUSSION...
The band of strong to severe thunderstorms ahead of the upper
trough of low pressure moving across the Southern Plains and into
South Central Texas and into the Gulf of Mexico on the Upper
Texas Coast has shifted into extreme East Texas and Deep East
Texas and into South Arkansas and Northwest Louisiana, and have
dropped 10 counties in Texas from tornado watch number 2. Allowed
the dense fog advisory to expire as most locations have reported
visibilities above the 1/4 mile requirement. /06/

&&

PREV DISCUSSION... /issued 552 AM CST Mon Jan 2 2017/

AVIATION...
Low cigs/vsbys will continue to affect area terminals through this
afternoon, as tstms increase in coverage ahead of an upper level
disturbance. Gusty winds, possibly in excess of 40 to 50 kts under
stronger storms, will be possible in the vc of any convection.
Tstms will come to an end from w to e by this evening, and
conditions should rapidly improve into the VFR thereafter.
Otherwise, expect ely winds 5-10 kts to become w to swly later
today. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  50  73  44 / 100  10   0  10
MLU  73  52  75  46 / 100  10   0  10
DEQ  67  42  67  35 / 100  10  10  10
TXK  68  48  69  39 / 100  10   0  10
ELD  69  47  71  42 / 100  10   0  10
TYR  73  48  71  38 / 100  10   0  10
GGG  75  48  72  40 / 100  10   0  10
LFK  75  48  75  44 / 100  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

06/12
Hazardous weather outlook, Jan 2, 3:21 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
321 AM CST MON JAN 2 2017

ARZ050-051-059-OKZ077-TXZ096-021800-
SEVIER-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-
321 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF DENSE FOG THIS MORNING WILL GIVE WAY TO WIDESPREAD
SHOWERS AND THUNDERSTORMS LATER THIS MORNING BEFORE ENDING ACROSS
THE REGION THIS AFTERNOON. WHILE SOME OF THESE STORMS COULD BE
STRONG IN NATURE POSING A HAIL AND OR WIND THREAT...THE MORE
SIGNIFICANT SEVERE THUNDERSTORM POSSIBILITY TODAY SHOULD STAY TO
THE SOUTH OF THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A SIGNIFICANT COOL DOWN WILL COMMENCE LATE IN THE DAY TUESDAY
THROUGH TUESDAY NIGHT AND IT WILL REMAIN MUCH COLDER ACROSS THE
REGION THROUGH THE REMAINDER OF THE WORK WEEK. AT THIS TIME...IT
DOES NOT APPEAR THAT ANY SIGNIFICANT WINTER PRECIPITATION WILL BE
POSSIBLE WITH THIS COLDER AIRMASS IN PLACE TOWARDS LATE WEEK BUT
THIS POSSIBILITY WILL CONTINUE TO BE MONITORED IN FUTURE
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED BUT WILL BE
NECESSARY FOR COUNTIES FURTHER SOUTH OF THE REGION THIS MORNING.

ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-
124>126-136>138-149>153-165>167-021800-
HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER-
WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-
321 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF DENSE FOG EARLY THIS MORNING WILL GIVE WAY TO WIDESPREAD
SHOWERS AND THUNDERSTORMS LATE THIS MORNING INTO THE AFTERNOON
HOURS BEFORE ENDING LATE IN THE AFTERNOON. SOME OF THESE STORMS
WILL BE STRONG TO SEVERE...PRODUCING DAMAGING THUNDERSTORM WIND
GUSTS...LARGE HAIL AND ISOLATED TORNADOES. BRIEF HEAVY DOWNPOURS
WILL ALSO ACCOMPANY THE STRONGEST STORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A SIGNIFICANT COOL DOWN WILL COMMENCE LATE IN THE DAY TUESDAY
THROUGH TUESDAY NIGHT AND IT WILL REMAIN MUCH COLDER ACROSS THE
REGION THROUGH THE REMAINDER OF THE WORK WEEK. AT THIS TIME...IT
DOES NOT APPEAR THAT ANY SIGNIFICANT WINTER PRECIPITATION WILL BE
POSSIBLE WITH THIS COLDER AIRMASS IN PLACE TOWARDS LATE WEEK BUT
THIS POSSIBILITY WILL CONTINUE TO BE MONITORED IN FUTURE
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL BE NEEDED LATER THIS MORNING
THROUGH THE AFTERNOON HOURS ACROSS THE REGION BECAUSE OF THE
LIKELIHOOD OF SEVERE THUNDERSTORMS.

13

In the hours before

Special weather statement, Jan 2, 8:29 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
829 AM CST MON JAN 2 2017

LAZ017-TXZ152-153-165>167-021530-
Sabine LA-Sabine TX-Angelina TX-Nacogdoches TX-San Augustine TX-
Shelby TX-
829 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SABINE PARISH...
SOUTHEASTERN NACOGDOCHES...SOUTHEASTERN SHELBY...ANGELINA...SAN
AUGUSTINE AND SABINE COUNTIES UNTIL 930 AM CST...

At 828 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Lufkin to 11 miles south of Huntington to 6
miles southwest of Colmesneil. Movement was northeast at 65 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lufkin, Milam, Hudson, Huntington, San Augustine, Zwolle, Hemphill,
Pineland, Patroon, Bland Lake, Neuville, Woden, Rosevine, Etoile,
Macune, Zavalla, Chireno, Huxley, Broaddus and Bronson.

A tornado watch remains in effect until 200 PM CST for northwestern
Louisiana...and eastern Texas.

LAT...LON 3107 9459 3135 9482 3185 9389 3185 9386
      3155 9357 3128 9351 3128 9353 3124 9356
      3119 9355 3117 9358 3116 9391 3114 9404
      3111 9406 3103 9447
TIME...MOT...LOC 1428Z 244DEG 58KT 3131 9474 3111 9457 3085 9451

12
Local storm report, Jan 2, 9:14 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
914 AM CST MON JAN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND DMG     6 E LINDALE             32.51N 95.30W
01/02/2017                   SMITH              TX   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS FM 14.

&&

AS
Local storm report, Jan 2, 9:22 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
922 AM CST MON JAN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     5 ESE HENDERSON         32.12N 94.73W
01/02/2017                   RUSK               TX   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

AS
Local storm report, Jan 2, 9:24 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
924 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     TSTM WND DMG     6 S SAN AUGUSTINE       31.44N  94.11W
01/02/2017                   SAN AUGUSTINE      TX   LAW ENFORCEMENT

            TREE DOWN ON 1751 SOUTH OF 103

&&

EVENT NUMBER SHV1700002

25
Local storm report, Jan 2, 9:58 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
958 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     6 NE SAN AUGUSTINE      31.59N  94.04W
01/02/2017                   SAN AUGUSTINE      TX   PUBLIC

            LARGE LIMBS / BRANCHES DOWN LESS THAN 2... CHICKEN
            HOUSE ROOF DAMAGED IN PATROON TX... WIND EST 55 MPH

&&

EVENT NUMBER SHV1700003

25
Local storm report, Jan 2, 10:01 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1001 AM CST MON JAN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             1 E SIBLEY              32.54N 93.28W
01/02/2017  E1.00 INCH       WEBSTER            LA   PUBLIC

            .

&&

AS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 2:24 AM CSTSpecial Weather StatementSHVWebster51 min
Jan 2, 2:50 AM CSTSevere Thunderstorm WarningSHVClaiborne, Webster40 min
Jan 2, 3:21 AM CSTSpecial Weather StatementSHVLaSalle39 min
Jan 2, 3:23 AM CSTSpecial Weather StatementSHVNatchitoches52 min
Jan 2, 4:00 AM CSTSpecial Weather StatementSHVCaldwell45 min
Jan 2, 7:41 AM CSTSevere Thunderstorm WarningSHVSabine34 min
Jan 2, 7:55 AM CSTSpecial Weather StatementSHVDe Soto50 min
Jan 2, 8:46 AM CSTSevere Thunderstorm WarningSHVSabine44 min
Jan 2, 9:28 AM CSTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Sabine62 min
Jan 2, 10:53 AM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle, Natchitoches, Winn52 min
Jan 2, 11:33 AM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, Jackson, LaSalle, Winn42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.